Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Tucson, AZ

July 13, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2014, 6:42 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 6:42 PM MST (01:42 UTC)
Expired
Jul 13, 2014, 8:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 16 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WGUS55 KTWC 140142
FFWTWC
AZC019-140345-
/O.NEW.KTWC.FF.W.0012.140714T0142Z-140714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 845 PM MST

* AT 626 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SAHUARITA...CORONA DE TUCSON...RITA RANCH...VAIL AND               
  INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE INTO FLOODED AREAS OR ROADWAYS. THE WATER MAY BE TOO 
DEEP FOR YOU TO SAFELY PASS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3199 11097 3220 11070 3213 11048 3181 11048
      3180 11097

$$

JJB
2 follow-up statements
498 
WGUS75 KTWC 140313
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
813 PM MST SUN JUL 13 2014

AZC019-140345-
/O.CON.KTWC.FF.W.0012.000000T0000Z-140714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
813 PM MST SUN JUL 13 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 803 PM MST...TRAINED WEATHER SPOTTERS REPORTED LIGHT TO MODERATE 
RAINFALL ONGOING IN THE VAIL AND THE CORONA DE TUCSON AREAS.  
SPOTTERS INDICATED HEAVY RAINFALL HAD OCCURRED SINCE 7 PM WITH WATER 
FLOWING DOWN THE PANTANO WASH. HOWEVER...ONLY MINOR FLOODING WAS 
OBSERVED ON ROADWAYS. 

THE FLASH FLOOD WARNING CONTINUES AS ADDITIONAL RAINFALL IS 
ANTICIPATED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND RITA
RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3199 11097 3220 11070 3213 11048 3181 11048
      3180 11097

$$

JJB
689 
WGUS75 KTWC 140338
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
838 PM MST SUN JUL 13 2014

AZC019-140347-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-140714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
838 PM MST SUN JUL 13 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR EAST CENTRAL
PIMA COUNTY...

THE AREAS OF HEAVY RAINFALL LEADING TO FLASH FLOODING HAVE MOVED OUT 
OF THE WARNED AREA.

HOWEVER...SOME LOCATIONS...SUCH AS PANTANO WASH OR ANY 
ROADWAYS...MAY STILL EXPERIENCE LOCALIZED FLOODING THIS EVENING. 
REMAIN VIGILANT AND DO NOT DRIVE THROUGH FLOODED AREAS ESPECIALLY AT 
NIGHT WHEN YOU MAY NOT KNOW THE DEPTH OF THE WATER.

LAT...LON 3199 11097 3220 11070 3213 11048 3181 11048
      3180 11097

$$

JJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST SUN JUL 13 2014

.SYNOPSIS...EXPECT DAILY ROUNDS OF THUNDERSTORMS THROUGH TUESDAY.
SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY
DAMAGING WIND GUSTS. STORMS WILL TEND TO BE MORE ISOLATED IN NATURE
DURING THE LATTER HALF OF THE WORK WEEK.

&&

.DISCUSSION...THUNDERSTORMS DEVELOPING IN SE AZ AND MOVING WEST OR
NORTHWEST THIS AFTERNOON. AS MENTIONED EARLIER...DAMAGING WIND GUST
POTENTIAL IS MAIN THREAT CONSIDERING MID LEVEL WIND REGIME AND
RELATIVELY DRIER AIR AT LOW LEVELS INDICATED BY DEWPOINTS IN THE MID
50S. STORM PREDICTION CENTER ALSO MENTIONED THIS POTENTIAL IN THEIR
LATEST DISCUSSION. SHOULD BE DECENT COVERAGE OF STORMS INTO EARLY
EVENING. WHILE MOVEMENT OF STORMS AND DRIER LOW LEVELS COULD LIMIT
FLASH FLOOD THREAT SOMEWHAT...SHORT BURSTS OF RAIN COULD CREATE
RUNOFF ISSUES AND CELL TRAINING OVER SIMILAR AREAS CAN NOT BE RULED
OUT.

SOME ACTIVITY COULD LINGER INTO THE NIGHTTIME HOURS GIVEN UPSTREAM
DISTURBANCES WHICH WILL BE CROSSING SE AZ OVERNIGHT. MOST LIKELY
LOCATION OF OVERNIGHT RAIN WOULD BE IN THE SOUTH AND SOUTHWEST...AT
THE NOSE OF THE SURGE OF LOW LEVEL MOISTURE WHICH WILL BE HEADING UP
THE GULF OF CALIFORNIA INTO SW AZ.

DISTURBANCES WILL CONTINUE TO ENHANCE THUNDERSTORM DEVELOPMENT IN
THE EAST TO WEST UPPER FLOW MONDAY AND TUESDAY AND ADDITIONAL LOW
LEVEL MOISTURE SHOULD BE IN PLACE AS PER AFOREMENTIONED SURGE. HIGH
PRESSURE OVER THE GREAT BASIN THEN ELONGATES SOUTHWARD INTO SRN AZ
WED/THU WITH AREA IN MORE N TO S FLOW ALOFT. THIS SHOULD YIELD A
DOWNTURN IN ACTIVITY AFTER RESIDUAL MOISTURE IS WORKED OUT OF THE
ATMOSPHERE.

BEYOND THAT MODELS ARE IN DECENT AGREEMENT SHIFTING THE HIGH INTO NM
WHICH WOULD PLACE SE AZ IN MOIST SOUTHERLY FLOW BY THE WEEKEND.
HOWEVER IF THE HIGH PRESSURE IS AS STRONG AS INDICATED...EASTERN
PARTS OF SE AZ WOULD PROBABLY SEE STORMS SUPPRESSED BY HOT AIR
DOME...AND SEE RETURN OF HOTTER TEMPS. CONFIDENCE IS LOW IN THIS
SCENARIO AS IT IS NOT ONLY SEVERAL DAYS IN ADVANCE BUT AN
UNCHARACTERISTICALLY QUICK MOVEMENT OF THE UPPER LEVEL HIGH
PRESSURE...DROZD

&&

.AVIATION...VALID THRU 15/00Z. SCT TSRA WILL CONTINUE IN SE AZ INTO
THIS EVENING WITH BEST COVERAGE NEAR THE RIM AND THE INTERNATIONAL
BORDER. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS 40-50
KTS THROUGH 14/04Z. ISOLD SHRA/TSRA COULD LINGER THROUGH THE NIGHT
BEFORE ANOTHER ACTIVE DAY OF TSRA MONDAY.  OTHERWISE...SE SFC WIND
GENERALLY 15 KTS OR LESS.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS WITH SCATTERED COVERAGE.  EXPECT THE TYPICAL HAZARDS
WITH LOCAL GUSTS 40 TO 50 MPH.  OVERALL...STORMS WILL BE MOVING
TOWARD THE WEST OR NORTHWEST AT 10-15 MPH.  COUPLE OF ACTIVE DAYS
MONDAY AND TUESDAY THEN LESS CONVECTION MID TO LATE IN THE WEEK WITH
WARMER TEMPERATURES AND LOWER RH VALUES AS THE UPPER LEVEL HIGH
MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A BIT.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 13, 6:21 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
621 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     DAVIS-MONTHAN AIR FORCE 32.18N 110.88W
07/13/2014  M66 MPH          PIMA               AZ   ASOS

&&

EVENT NUMBER TWC1400048

BROST
Local storm report, Jul 13, 6:23 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
623 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      4 W RITA RANCH          32.12N 110.86W
07/13/2014                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS FLOODING ALONG I-10 AND WILMONT

&&

EVENT NUMBER TWC1400049

RH
Local storm report, Jul 13, 6:24 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     3 ESE DAVIS-MONTHAN AIR 32.16N 110.83W
07/13/2014                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS BRANCHES DOWN IN ROADWAY ESTIMATED
            LENGHT OF 6 FT

&&

EVENT NUMBER TWC1400051

RH
Local storm report, Jul 13, 6:25 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
625 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 SE SOUTH TUCSON       32.18N 110.94W
07/13/2014                   PIMA               AZ   TWITTER

            POWER POLES DOWN ON BENSON HIGHWAY AND CAMPBELL ROAD.
            PICTURE SENT ON TWITTER.

&&

EVENT NUMBER TWC1400052

BROST
Local storm report, Jul 13, 6:26 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     4 ESE DAVIS-MONTHAN AIR 32.17N 110.81W
07/13/2014                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS 5 BROKEN TELEPHONE POLES AND 3 DOWN
            NEAR FRED ENKE...8 TOTAL

&&

EVENT NUMBER TWC1400053

RH
Local storm report, Jul 13, 6:33 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     3 NE DAVIS-MONTHAN AIR  32.21N 110.83W
07/13/2014                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS NUMEROUS TREES AND CACTUS DOWN NEAR
            22ND AND PANTANO

&&

EVENT NUMBER TWC1400054

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:13 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 13, 5:18 PM MSTBlowing Dust AdvisoryTWCPima, Pinal90 min
Jul 13, 5:55 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 13, 6:15 PM MSTFlash Flood WarningTWCPima2 hr
Jul 13, 6:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz30 min
Jul 13, 7:07 PM MSTSevere Thunderstorm WarningTWCPima23 min
Jul 13, 7:24 PM MSTFlash Flood WarningTWCPima96 min
Jul 13, 8:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 13, 8:20 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 14, 2:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 14, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Jul 14, 3:49 PM MSTSevere Thunderstorm WarningTWCGraham26 min
Jul 14, 4:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 14, 4:26 PM MSTSevere Thunderstorm WarningTWCPima34 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.